Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 13, 2017, 2:08 PM EDT for Dutchess County, New York. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:08 PM EDT (18:08 UTC)
- Expired
- Jun 13, 2017, 3:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dutchess County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 2:08 PM EDT | TSTM WND DMG | Dewitt Mills, NY | TREE ON HOME |
| Jun 13, 2:09 PM EDT | TSTM WND DMG | Dewitt Mills, NY | TREE AND WIRES DOWN |
| Jun 13, 2:15 PM EDT | TSTM WND DMG | 1 Ssw Clinton Hollow, NY | MULTIPLE TREES DOWN ALONG BROWNING ROAD. |
| Jun 13, 2:25 PM EDT | TSTM WND DMG | 1 E Netherwood, NY | TREE AND WIRES DOWN NEAR HAHNS FAMS ON SALT PT. TURNPIKE |
| Jun 13, 2:29 PM EDT | TSTM WND DMG | 1 N Gretna, NY | TREE AND WIRES DOWN IN ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WUUS51 KALY 131808
SVRALY
NYC027-131915-
/O.NEW.KALY.SV.W.0040.170613T1808Z-170613T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
208 PM EDT TUE JUN 13 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Dutchess County in east central New York...
* Until 315 PM EDT
* At 207 PM EDT, a severe thunderstorm was located near Staatsburg,
or near Rhinebeck, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
Pleasant Valley around 220 PM EDT.
Stanfordville around 230 PM EDT.
Millbrook around 240 PM EDT.
Amenia around 255 PM EDT.
Dover Plains around 300 PM EDT.
Other locations impacted by this severe thunderstorm include
Ellerslie, Salt Point, Norrie Heights, Oniontown, Dutchess County
Fairgrounds, Lithgow, Hoxie Corner, Dewitt Mills, Millbrook Heights
and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4179 7395 4185 7395 4186 7394 4189 7395
4197 7392 4190 7350 4165 7352
TIME...MOT...LOC 1807Z 288DEG 17KT 4187 7387
HAIL...1.00IN
WIND...60MPH
$$
TAW1 follow-up statement
777
WWUS51 KALY 131839
SVSALY
Severe Weather Statement
National Weather Service Albany NY
239 PM EDT TUE JUN 13 2017
NYC027-131915-
/O.CON.KALY.SV.W.0040.000000T0000Z-170613T1915Z/
Dutchess NY-
239 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL DUTCHESS COUNTY...
At 239 PM EDT, a severe thunderstorm was located over Millbrook, or
14 miles southeast of Rhinebeck, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees, and power lines.
This severe storm will be near...
Amenia around 255 PM EDT.
Dover Plains around 300 PM EDT.
Other locations impacted by this severe thunderstorm include Salt
Point, Oniontown, Lithgow, Millbrook Heights, Smithfield, Attlebury,
South Amenia, Shunpike, Bangall and Bains Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 7384 4183 7381 4187 7379 4189 7379
4193 7376 4190 7350 4165 7352
TIME...MOT...LOC 1839Z 288DEG 17KT 4182 7367
HAIL...1.00IN
WIND...60MPH
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:20 AM EDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 13, 9:20 AM EDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Albany NY 920 AM EDT Tue Jun 13 2017 .SYNOPSIS... A warm and muggy air mass will continue to be in place today, although a cold front will be crossing the region with a chance for some passing showers and thunderstorms. Behind the cold front, cooler and less humid air will move into the region for tomorrow into Thursday. Another frontal system will approach for Friday into the weekend, with the chance for showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 900 AM EDT...12Z soundings are in as slower progression of the upstream frontal boundary may result in a couple of items. First, heat index values for our western New England counties may get close to the criteria of 95F for the second day as latest forecast dewpoints are expected to fall just short. Second will be convective upstream trends. Leading edge of the showers/storms did quickly dissipate as they moved ashore from Lake Ontario. 12Z sounding does show several cap layers in partial due to broad ridge axis across the region and the warmer temperatures aloft. With a slower progress of the frontal zone, additional heating should commence for increase surface based instability. However, overall shear parameters lag behind a bit and best upper jet support remains well north of the St Lawrence Valley. HRRR and NAM3KM reflectivity forecasts support these ideas with isolated to scattered convection with the best concentration mainly south of I90. DCAPE from the 12Z soundings are between 700-900 J/KG so any precip loading within the PWATS of around 1.75" could produce a wet microburst. We will continue to monitor as SPC keeps the southern half of the region within a 'marginal risk'. Prev Disc...Our region remains on the northern fringe on a flat upper level ridge located across the eastern part of the CONUS. High heights and warm temps aloft (850 hpa temps around 16 degrees C) have been allowing for very warm temperatures over the past few days. A cold front is currently upstream of the region over the eastern Great Lakes and will be passing through the area between the mid morning and late afternoon hours from northwest to southeast. Some showers and thunderstorms are already seen on MRMS imagery across Lake Ontario and these are starting to slide eastward towards the Adirondacks for this morning. Showers and thunderstorms look limited for northern areas due to a mid-level cap in place and earlier passage of the boundary. However, southern areas (mainly south of I-90) will see a better chance for showers and thunderstorms (primarily during the early to mid afternoon hours) due to more instability in place. Latest model soundings are showing more instability than previous runs for Albany southward towards Poughkeepsie, with over 2000 J/kg. Some model soundings suggest even as much as 4000 J/kg near Poughkeepsie based on dewpoints in the upper 60s and max temps in the low 90s, although this could be slightly overdone, as afternoon mixing may allow for the boundary layer to be slightly less moist than what this is showing, which would keep CAPE values a little lower. Despite the instability available, 0-6 km bulk shear values are still fairly weak (just barely 30 kts) and the forcing is primarily just from the surface boundary and a weak mid-level impulse, as the best upper level dynamics will be located over southern Canada. Still, enough things may come together for an isolated strong to severe t-storm today for the Catskills, mid- Hudson Valley or NW CT. SPC has placed the southern portion of the region in a marginal risk for severe thunderstorms, with the main threat being gusty winds. Both the 3km NAM and 3km HRRR have different ideas of how this convection will play out and seem to be changing with every run. This gives less confidence regarding the exact placement, timing and strength of convection today, but multi-cell clusters or small lines of storms are certainly possible for southern areas later today. Heavy rainfall would be possible with any storm as well, as PWAT values are rather high (almost up to 2.00 inches across southern areas by late today) and high freezing levels (around 15 kft) would promote warm rain processes. There is still enough flow though that any t-storm should be fairly brief in duration and the progressive nature of the boundary will aid in keeping the threat for extended heavy rainfall down as well. It looks warm once again, especially for southern areas, where the front won't be crossing until later in the day. Highs will reach the mid to upper 80s for valley areas, with 70s to low 80s for the higher elevations with a partly to mostly cloudy sky. Humidity levels will stay high ahead of the front with dewpoints well into the 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... As the boundary moves across the area late today, a return to drier, cooler and less humid air will be underway, as surface high pressure builds into the region from southern Canada for tonight. Any showers or t-storms will end by 9 or 10 PM, and skies will gradually clear out from north to south tonight. Temps will fall into the low 50s to low 60s for most spots, with dewpoints quickly coming down as well. Sunny and pleasant weather with low humidity is expected both Wednesday and Thursday, although some clouds will start to increase late Thursday ahead of the next system. Highs will be in the 70s both days, with dewpoints in the 40s on Wednesday and 50s on Thursday. Lows on Wed night will be cool thanks to clear skies and light winds, with min temps in the 40s to low 50s. The next storm system will be approaching from the Great Lakes Thursday night with increasing clouds. Depending on its exact speed, some showers may move into western areas by late in the night, although this is still uncertain. Lows on Thursday night will mainly be in the 50s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Guidance is in agreement the longwave pattern across the northern CONUS should be nearly zonal as we head into the weekend. Ridging along the east coast is expected to continue to weaken as it shifts farther eastward. Looking at an active northern stream with a trough developing across the eastern CONUS by early next week as short waves rotate about an upper level low that develops over Hudson Bay Canada. The weather will be unsettled with boundaries and short waves moving across the region. The model differs with the timing of these features so have mainly chance pops through the period. However on Friday, have gone with higher likely pops for showers as a warm front gradually approaches from the west. With the warm front expected to remain to our west have below normal temperatures for Friday. Elevated instability is expected to move across the region Friday night so have added the mention of thunder. Over the weekend we should be in the warm sector thus warmer along surface-based instability and the threat for thunderstorms especially during the daytime. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... The region is on the northern fringe of a flat upper level ridge with a cold front on the approach from the Great Lakes region. The cold front will gradually press southward across the region today with isolated to scattered showers and thunderstorms expected. The better chances for the storms will be at KPSF and KPOU where there will be greater instability. Have addressed the threat for convection with VCSH in the KGFL and KALB TAFs and with a TEMPO group for thunderstorms in the KPSF and KPOU TAFs. High pressure will build in from the north behind the boundary. Winds will become mainly westerly this morning; the exception will be at KGFL where a northeast flow is expected due to local terrain influences. Winds will be on the increase during the day eventually shifting to the northwest to north with the passage of the cold front. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: High Operational Impact. Likely SHRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front will be moving across the region today. RH values will only fall to 50 percent this afternoon with some passing scattered showers and thunderstorms thanks to the cold front. West winds will become northwest at 5-10 mph. Not everywhere will see rainfall, but any spot that sees a thunderstorm could see a locally heavy downpour. Behind the cold front, RH values will fall to 30-35 percent on Wednesday afternoon with north winds of 5 to 10 mph with no chance for precipitation. The next chance for widespread rain showers will be Friday into Saturday. && .HYDROLOGY... No widespread hydrologic issues are anticipated over the next several days. Recent dry weather has allowed elevated river levels to return closer to normal flows. A cold front will be crossing the region today, which will allow for a a chance for scattered showers and thunderstorms. These rivers won't have a big impact on main stem rivers and streams, but brief heavy downpours will be possible within any thunderstorm. Although flash flooding is not anticipated, poor drainage and urban areas could briefly see locally high water during any thunderstorm. Dry weather will then return once again for Wednesday into Thursday. The next chance for showers and thunderstorms will be Friday into the weekend with another frontal system moving through the area. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/BGM SHORT TERM...Frugis LONG TERM...IAA AVIATION...IAA FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 4:47 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 447 AM EDT Tue Jun 13 2017 NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton, Montgomery, Saratoga, Schenectady, Warren and Washington counties in east central and eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a slight to low chance of a non-severe thunderstorm this morning into this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and Ulster, Greene, Schoharie, Albany, Rensselaer, Columbia and Dutchess counties in eastern and east central New York. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this afternoon. The Storm Prediction Center has placed the region in a marginal risk for severe thunderstorms, with the main threat being gusty winds. Heavy rainfall is also possible with any thunderstorm, which may lead to minor flooding of urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 13, 1:40 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
140 PM EDT TUE JUN 13 2017
NYZ065-066-131815-
Eastern Dutchess-Western Dutchess-
140 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...
At 139 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Stanfordville around 155 PM EDT.
Millbrook around 205 PM EDT.
Amenia around 210 PM EDT.
Dover Plains around 215 PM EDT.
Other locations impacted by this storm include Ellerslie, Salt Point,
Oniontown, Dutchess County Fairgrounds, Lithgow, Linden Acres, Dewitt
Mills, Millbrook Heights, Smithfield and Attlebury.
LAT...LON 4186 7395 4187 7394 4190 7396 4203 7387
4190 7350 4185 7350 4170 7358
TIME...MOT...LOC 1739Z 299DEG 24KT 4191 7384
ROKThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 2:50 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Jun 13, 2:53 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:59 PM EDT | Special Weather Statement | ALY | Ulster | 46 min |
| Jun 13, 3:07 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 60 min |
| Jun 13, 3:22 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 59 min |
| Jun 13, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 67 min |
| Jun 13, 5:07 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Jun 13, 5:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
| Jun 13, 5:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 6:19 PM EDT | Special Weather Statement | ALY | Dutchess | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.